[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.167.142.229. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 16, 1996

Potential Hazard of Serotonin Syndrome Associated With Dexfenfluramine Hydrochloride (Redux)

Author Affiliations

Hennepin County Medical Center Minneapolis, Minn

JAMA. 1996;276(15):1220. doi:10.1001/jama.1996.03540150022019
Abstract

To the Editor.  —The Food and Drug Administration recently approved labeling of dexfenfluramine hydrochloride for the long-term treatment of obesity.1,2 Primary care physicians, not just obesity treatment specialists, will almost certainly be targets of an intense marketing campaign by the manufacturer of dexfenfluramine, since this drug purportedly represents an advance in the management of a major public health problem. However, we feel compelled to alert physicians to the hazard of serotonin syndrome3,4 that awaits the use of dexfenfluramine within the context of contemporary psychotropic prescribing patterns.Dexfenfluramine is a nonspecific serotonin agonist that both enhances the release of serotonin from axonal terminals of presynaptic neurons and inhibits the reuptake of serotonin into these terminals, resulting in a potent increase of serotonin availability at postsynaptic receptors.5 The potential for serotonin syndrome exists if dexfenfluramine is taken concurrently with 1 or more of the many serotoninergic drugs that are

×